Illinois, 2022

Damaging Winds in Illinois, September 20, 2022

September 20, 2022 · NWS LOT · 13 events in 4 counties and zones

Scattered thunderstorms moved across portions of northern Illinois during the afternoon and early evening of September 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across portions of northern Illinois during the afternoon and early evening of September 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 20, 1:31 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 20, 1:31 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
231 PM CDT Tue Sep 20 2022

.SHORT TERM...
Issued at 225 PM CDT Tue Sep 20 2022

Through Wednesday night...

It's a deceptively busy day in the Great Lakes with several areas of
thunderstorms, choppy waves on Lake Michigan, a lake-modified warm
front draped across the Chicago area, and unseasonably (to
dangerous) heat.

After convection tracked down the lower spine of Lake Michigan this
morning, a hybrid outflow boundary/lake breeze pushed into
northeastern IL and southeastern WI leading to falling temperatures
and choppy waves. The boundary now serves as a composite warm front,
which extends into southwestern Wisconsin. As the boundary came
ashore, waves jumped up to 3-5 feet in the span of an hour from
Wilmette Harbor to Racine, and will likely climb more over the next
few hours owing to persistent southeasterly winds sustained near
20kt. After collaboration with NWS Milwaukee, we issued a short-
fused Beach Hazards Statement for northern Cook and Lake counties in
Illinois in anticipation for dangerous rip currents to continue
through this evening. Southwest of the front, it's an unseasonably
warm and steamy day with temperatures in the lower 90s and dew
points in the lower 70s. Heat index values range from 95 to 105F
-- a rare feat for this time of year! If outdoors, hydrate often
and take frequent breaks in the shade.

Meanwhile, a narrow axis of thunderstorms continues to fester from
Ludington, MI to Dodgeville, WI and appears to be associated with
ever-so-modest warm-air advection atop the aforementioned warm front
draped from southwestern Wisconsin to northeastern Illinois. Thus
far, convection has struggled to build south of the Illinois state
line owing to unseasonably warm 850mb temperatures of +22C (recently
sampled by aircraft ascending and descending into MDW) acting as a
low-level cap. However, recent 1-minute imagery from GOES-16 has
shown a localized but persistent area of cumulus growth as far
southwest as Cedar Rapids, IA. With continued moistening and
cooling of the base of the cap, thunderstorms may very may well
become established near (or survive to) the IL/WI state over the
next few hours. With the hot and humid airmass in place beneath
steep mid level lapse rates of nearly 9 K/km and the increasing
proximity of an upper-level jetstreak over Minnesota providing
some 35-40kt of effective deep-layer shear, any thunderstorm that
can become established may be strong with damaging winds and hail
as the main threats. For now, have introduced 15-20% chances for
thunderstorms this evening north of I-88, though trends will need
to be monitored closely over the next few hours.

Tonight, the low-level jet will reintensify and take aim at Lower
Michigan, focusing remaining thunderstorms to our northeast (that's
the expectation, as least). Unseasonably moist boundary layer
moisture will hold overnight lows in the lower 70s in spite of
mostly clear skies.

Tomorrow will be "transition" day as we go from summer to fall. As
the upper-level jet streak propagates eastward over Michigan, a cold
front will surge south across the Great Lakes leading to falling
temperatures and plummeting humidity levels. Chances for
precipitation along the front look slim at least through the early
afternoon owing to dry mid-level air. However, increasing low-level
moisture convergence into the afternoon in tandem with increasing
upper-level diffluence in the broad right entrance region of the
jetlet will likely encourage the development of scattered showers
and a few thunderstorms by tomorrow evening mainly focused south of
Interstate 80. Based on the forecasted timing and location of the
front in relation to the arrival of the synoptic-scale forcing, most
precipitation may end up anafrontal (e.g. behind the front) thus
limiting the intensity of any thunderstorm. However, at least a
localized damaging wind threat may materialize if convection is able
to develop on the front itself. Such a threat appears highest along
and south of a line from Pontiac to Rensselaer during the
afternoon. All showers and thunderstorms will drift south after
sunset giving way to a seasonably chilly night with overnight
lows in the upper 40s near the WI state line to lower 50s to the
south.

Borchardt

&&

.LONG TERM...
Issued at 231 PM CDT Tue Sep 20 2022

Thursday through Tuesday...

Main highlights:

* Fall like pattern setting in on time for the start of fall with
  lows in the 40s area wide to start Friday

* Dangerous conditions on the lake on Thursday

Fall begins at 8:03 PM CDT on Thursday with the Autumn Equinox.
Fittingly enough, the summer-like pattern we've been in will
quickly transition to a faster west-northwest flow aloft pattern
common in fall. The first amplified trough passage on Thursday
will bring highs only in the low-mid 60s with dew points in the
40s, quite the contrast from the heat and humidity away from the
lake this (Tuesday) afternoon! Expansive near 1030 mb high pressure
will spread from the northern Plains on Thursday morning to Lake
Michigan on Friday morning.

A sharp pressure gradient over the region will yield brisk northerly
winds gusting up to 25 mph, and over the lake contribution of
unstable conditions (cool air mass bottoming out at +2 to +3C at
850 mb over warm lake waters) will yield gusts up to 30 mph to
briefly 35 mph along the shore. A Beach Hazards Statement will be
needed, with the main message to stay away from the immediate
shore due to large breaking waves capable of sweeping unsuspecting
onlookers into the lake.

Winds will diminish Thursday night as the high builds overhead,
and mostly clear skies initially amidst the very dry air mass will
support strong radiational cooling and lows in the low-mid 40s for
many locations. Exception to 40s lows could be downtown Chicago
with a forecast of around 50F there. Expect mid and high clouds to
increase toward daybreak Friday. Friday will be a cool day after
the chilly start. An elongated short-wave extending from trough
over the Canadian prairies will pivot east and with decent upper
jet support, should overcome the antecedent dry column for
scattered showers late day and especially into the evening, higher
coverage north.

A warm front will shift north behind the short-wave for a nice and
mostly sunny warm up back into the 70s on Saturday. Weak low
pressure near Lake Superior on Sunday will deepen in response to a
sharp short-wave trough and strong upper jet. Despite limited
moisture with dew points in the 50s, Sunday afternoon's cold front
passage could have isolated to widely scattered showers and a few
thunderstorms as cold 500 mb temps steepen lapse rates some to
yield up to 500 J/kg of MUCAPE amidst temps topping out in the low 70s.

While the medium range guidance varies on how long the sharpening
long wave trough sets up over the Great Lakes and eastern Canada
next week, Monday will be another cool day with highs in the mid
60s following lows in the upper 40s (locally mid 40s) to mid 50s
Sunday night. Confidence decreases on Tuesday due to the aforementioned
uncertainty regarding how progressive the trough is. The high
temperature outcome on Tuesday ranges from near seasonable 60s to
around 70, to downright chilly mid 50s-low 60s on the ECMWF.
Official forecast of 63-68F range is between the NBM 25th and 50th
percentiles, so a slight lean toward the cooler side of the
spectrum.

Castro

&&

.AVIATION...
For the 18Z TAFs...

Weather concerns for TAFs:

* Gusty northeasterly winds veering throughout the TAF period to
  northwesterly by Wednesday morning.

* Low-level wind shear (LLWS) tonight into early Wednesday morning.

Storms that were in Wisconsin this morning sent an outflow boundary
south that shifted our winds to the north-northeast. These
northeasterly winds will continue early this afternoon, with
occasional gusts of 20+ kt. Winds will eventually veer to the
southeast later this afternoon, and continue veering throughout the
night to westerly and eventually northwesterly by Wednesday morning.
A low-level jet (LLJ) will create 40+ kt westerly winds at around
1500 ft, so will have LLWS starting around midnight through early
Wednesday morning. Surface winds will be gusty Wednesday morning
into the afternoon.

BKL

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103 until 7 PM Tuesday.

IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...9 PM Tuesday to 9 AM Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Sep 20, 2:09 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
309 PM CDT Tue Sep 20 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-212015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
309 PM CDT Tue Sep 20 2022 /409 PM EDT Tue Sep 20 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Severe Thunderstorm Risk, mainly near the Wisconsin border.
  Elevated Excessive Heat Risk, mainly away from Chicago.

DISCUSSION...

Isolated thunderstorms may track along the Illinois and Wisconsin
border this evening with damaging winds and hail the main threats.

Late-season heat will continue this afternoon mainly away from the
Chicago metropolitan area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk near and south of I-80 in the afternoon.
  High Swim Risk developing in the evening.
Thursday...
  High Swim Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east southeast at 25 mph.

LMZ740>745-212015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
309 PM CDT Tue Sep 20 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Severe Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Thursday...
  Hazardous conditions for small craft are likely.
Sunday...
  Limited Thunderstorm Risk.
Monday...
  Hazardous conditions for small craft are likely.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Sep 20, 11:35 AM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1235 PM CDT TUE SEP 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND GST 17 ENE MONTROSE HARBOR  42.09N 87.35W
09/20/2022  M40 MPH          LMZ779             IL   SHIP

            35KT WIND GUST MEASURED BY SHIP OBSERVATION
            VDBY.

&&

BB
Special weather statement, Sep 20, 2:27 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
327 PM CDT Tue Sep 20 2022

ILZ003-004-202115-
Boone IL-Winnebago IL-
327 PM CDT Tue Sep 20 2022

...A strong thunderstorm will impact portions of northern Winnebago
and northwestern Boone Counties through 415 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Orfordville, or 7 miles southeast of Brodhead, moving southeast at 45
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Loves Park, Machesney Park, Roscoe, South Beloit, Rockton, Durand,
Caledonia, Harrison, Shirland and Lake Summerset.

Including the following interstate...
 I-90 between mile markers 1 and 13.

This includes...  Rock Cut State Park, Rockford Aviators Baseball,
and Rockford Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4249 8881 4230 8893 4245 8940 4250 8940
TIME...MOT...LOC 2027Z 296DEG 41KT 4255 8926

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Carlaw

The radar

The Milwaukee radar (KMKX), 67 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
September 20, 2:57 PM CST
Where
Winnebago County, South Beloit
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.480, -89.030

A large tree was blown down.

Thunderstorm Wind, Boone

When
September 20, 3:21 PM CST
Where
Boone County, 1.06 mi W of Poplar Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.370, -88.851

A four inch diameter tree limb was blown down southeast of the intersection of Route 76 and Route 173.

Thunderstorm Wind, Kane

When
September 20, 4:29 PM CST
Where
Kane County, 2.4 mi S of Starks
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.055, -88.464

Trees were blown down at the intersection of Route 47 and Plank Road.

Thunderstorm Wind, Kane

When
September 20, 4:34 PM CST
Where
Kane County, Plato Center
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
42.030, -88.430

A photo shared on social media showed trees and power lines blown down blocking a road in downtown. Other tree limbs were blown down.

Thunderstorm Wind, Kane

When
September 20, 4:45 PM CST
Where
Kane County, 0.82 mi NNE of Campton Hills
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.971, -88.405

A photo shared on social media showed a snapped tree that was blown down onto power lines just west of the intersection of Corron and Silver Glen Roads.

Thunderstorm Wind, Kane

When
September 20, 4:49 PM CST
Where
Kane County, 0.55 mi N of Geneva
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
41.898, -88.332

Photos shared on social media showed several trees snapped along Route 38.

Thunderstorm Wind, Kane

When
September 20, 4:50 PM CST
Where
Kane County, 1.25 mi SE of Geneva
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.877, -88.313

Trees were blown down near Peck Road.

Thunderstorm Wind, Du Page

When
September 20, 4:59 PM CST
Where
Du Page County, 1.38 mi S of Wayne Center
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.930, -88.170

A large tree limb was blown down.

Thunderstorm Wind, Du Page

When
September 20, 5:00 PM CST
Where
Du Page County, 2.1 mi WNW of Carol Stream
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.922, -88.168

Trees and several large tree limbs were blown down.

Thunderstorm Wind, Du Page

When
September 20, 5:12 PM CST
Where
Du Page County, 0.9 mi SE of Glendale Heights
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.901, -88.058

Several tree limbs 3 inches in diameter were blown down.

Thunderstorm Wind, Du Page

When
September 20, 5:12 PM CST
Where
Du Page County, 1.03 mi E of Wheaton
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.870, -88.090

A photo shared on social media showed a large tree blown down on a house.

Thunderstorm Wind, Du Page

When
September 20, 5:12 PM CST
Where
Du Page County, 0.93 mi ESE of Wheaton
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.864, -88.094

A tree and a power line were blown down near President and Chase Streets.

Thunderstorm Wind, Du Page

When
September 20, 5:27 PM CST
Where
Du Page County, 1.18 mi ESE of Butterfield
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.833, -88.029

A photo shared on social media showed a 6 inch diameter tree snapped at its base near Butterfield Road and Interstate 355.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054808, 1054811, 1054816, 1054872, 1054835, 1054836, 1054819, 1054842, 1054843, 1054849, 1054860, 1054861, 1054862.